How much does medication help?
What Can Be Done to Prevent or Minimize Fluid Build Up or Swelling Following a Tummy Tuck? I
Doctor Answers 6
Swelling after tummy tuck
Swelling is a natural response to surgery. Having a light activity level the first two weeks after surgery will held the drain output decrease more rapidly. You can still get up and go to the bathroom, carry a plate of food to the couch, etc... but take it easy.
There is some evidence that Arnica Montana may help. Ask your surgeon before taking it.
Swelling after Surgery
There are now several well done studies proving that the combination of Arnica Montana and Bromelain (in specific doses) shorten the time to resolution of swelling and bruising with plastic surgery.
This is not to say that if you take these you can ignore your surgeon's instructions, or that a binder is not necessary, however.
Ask your surgeon about adding these to your regimen.
Minimizing fluid buildup after abdominoplasty
Fluid buildup or production after a tummytuck is going to happen most of the time. For this reason I like to use abdominal drains in combination to a supportive binder on the abdomen. The drains may be needed for 7 to 10 days or so.. There are some techniques that attempt to use a quilting suturing style that holds the skin down to the muscular structures below the skin. This has not worked as well for me in my practice. Limited activities, avoidance of antiinflammatories and aspirin, no driving of a car for two weeks, no straining, no lifting or excessive activities all help to minimize the possibility of bleeding or fluid buildup.
I would always follow the advice of your Plastic Surgeon when inquiring as to how to minimize the possibility of fluid formation.
Good luck to you.
Frank Rieger M.D. Tampa Plastic Surgeon
You might also like...
Tummy tuck, swelling
Swelling is a natural response of your body to any injury, surgery included. That is very different from fluid buildup. For years we have minimized fluid buildup by using fascial advancement quilting sutures. I know, too technical, but that's the short answer.
Swelling after Tummy Tuck?
Thank you for the question.
I do not think that medication is of significant help in minimizing swelling following tummy tuck surgery.
Abdominal wall "swelling" after tummy tuck may be related to:
1. Swelling in the soft tissues. This may take several months to resolve and may worsen with increased activity or at the end of the day. Patience is required to allow for resolution of the swelling. The swelling occurs because of the interruption of venous and lymphatic channels that occurs during the tummy tuck operation.
2. Fluid accumulation in the space between the skin and the abdominal wall muscle. this may consist of blood ( hematoma) or serum (seroma). This fluid accumulation can generally be diagnosed by physical examination ( occasionally ultrasound may be helpful). Treatment consists of aspiration; several episodes of aspiration may be necessary.
3. Separation of the abdominal wall muscle repair may lead to a swelling/bulge appearance. This may be diagnosed on physical examination with your surgeon examining you in different bodily positions. One of the steps of a tummy tuck procedure involves reapproximation (plication) of the rectus muscles. These muscles have spread apart during pregnancy and/or weight gain. Bringing them together again in the midline helps to “tighten” the abdominal wall as well as to narrow the waistline.
4. Residual adipose tissue may be confused for swelling. Again this is most easily diagnosed by physical examination. Additional liposuction surgery maybe necessary to improve the results of surgery.
Generally, it takes many months for swelling to resolve after tummy tuck surgery and it may take up to one year (or greater) a complete skin redraping to occur.
I hope this helps.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.